Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 4, NWS Duluth, MN

June 25, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 25, 2014, 11:49 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2014, 11:49 AM CDT (16:49 UTC)
Expired
Jun 25, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WHUS43 KDLH 251649
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT WED JUN 25 2014

MNZ037-WIZ001-260100-
/O.NEW.KDLH.BH.S.0004.140625T1649Z-140626T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
1149 AM CDT WED JUN 25 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
481 
WHUS43 KDLH 260153
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CDT WED JUN 25 2014

MNZ037-WIZ001-260230-
/O.EXP.KDLH.BH.S.0004.000000T0000Z-140626T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
827 PM CDT WED JUN 25 2014

...BEACH HAZARDS STATEMENT HAS EXPIRED...

NORTHEAST WINDS OF 10 TO 20 KTS ARE EXPECTED TO DIMINISH TO LESS
THAN 10KTS TONIGHT. THIS WILL ALLOW WAVES TO SUBSIDE TO 2 FT OR
LESS IN THE LATE EVENING. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 7:05 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 25, 7:05 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
705 AM CDT WED JUN 25 2014

.UPDATE...
ISSUED AT 653 AM CDT WED JUN 25 2014

UPDATED FOR NEW AVIATION FORECAST DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT WED JUN 25 2014

LATEST SAT IMAGERY SHOWS VORT MAX ROTATING ACROSS EAST-CENTRAL
MN...TRIGGERING SCT TSTMS OVER NRN WISCONSIN. THE HRRR HAS A GOOD
HANDLE ON THE CONVECTION ASSOCIATED WITH THE VORT MAX AND SUGGESTS
THE STORMS INCREASE IN COVERAGE OVER THE HAYWARD LAKES/CHEQUAMEGON
NATIONAL FOREST REGION THROUGH MID MORNING...THEN DIMINISHES AFTER
THE NOON HOUR AS THE WAVE EXITS TO THE SOUTHEAST. THE COOLER MID
LEVEL AIR BEHIND THE WAVE WILL PRODUCE FAVORABLE LAPSE RATES FOR A
FEW SHOWERS OVER NRN MN TODAY. HOWEVER...HAVE REMOVED THE MENTION
OF THUNDER FOR THE MN ZONES WHERE THE INSTABILITY IS LIMITED TO
LESS THAN 100 J/KG.

CANADIAN HIGH PRESSURE CURRENTLY RESIDING OVER ONTARIO WILL BUILD
SOUTHWARD OVERNIGHT...SETTLING OVER THE WESTERN GREAT LAKES
THURSDAY. THE LATEST NAM/GFS/ECM SHOW GOOD AGREEMENT THAT DEW
POINTS IN THE 30S ACROSS THE ARROWHEAD REGION LATE
TODAY/OVERNIGHT. DUE TO THE DRY AIR AND BUILDING SFC HIGH/CLEARING
SKIES...HAVE LOWERED TEMPS OVERNIGHT INTO THE UPPER 30S FOR INLAND
AREAS OF THE MN ARROWHEAD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 410 AM CDT WED JUN 25 2014

SOUTHWEST UPPER LEVEL FLOW WILL ESTABLISH ITSELF ACROSS THE UPPER
MIDWEST ON THURSDAY NIGHT AND FRIDAY...AS A LONG WAVE TROUGH TO OUR
WEST RESULTS IN SOUTHERLY FLOW ACROSS THE CENTRAL UNITED STATES.
SHORTWAVE ENERGY LIFTING NORTHEASTWARD IN THE SW FLOW WILL SET OFF
VARIOUS ROUNDS OF SHOWERS AND THUNDERSTORMS FROM FRIDAY THROUGH THE
WEEKEND. THE MODELS HAVE QUITE A VARIETY OF QPF SOLUTIONS AS SHOULD
BE EXPECTED WITH THIS SETUP...BUT OVERALL IT SHOULD BE A FAIRLY WET
WEEKEND WITH PRECIPITABLE WATER VALUES INCREASING SIGNIFICANTLY TO
THE 1.5 TO 2 INCH RANGE. THE ECMWF ACTUALLY BRINGS MOSTLY DRY
CONDITIONS FOR SUNDAY THOUGH...SO WE DID BACK OFF A BIT ON POPS
DURING THAT PERIOD. THE UPPER LEVEL FLOW WILL TRANSITION TO MORE OF
A WESTERLY FLOW BY EARLY IN THE NEXT WORK WEEK...AS AN UPPER LEVEL
CLOSED LOW MOVES THROUGH THE CENTRAL CANADIAN PRAIRIES. THERE WILL
BE SOME PERIODS OF SHOWERS AND A FEW STORMS EARLY NEXT WEEK AS
WELL...AS NORTHWEST FLOW DEVELOPS BY MIDWEEK NEXT WEEK. TEMPERATURES
WILL LARGELY BE IN THE 70S THROUGHOUT THE PERIOD BUT SOME LOWER 80S
WILL BE POSSIBLE AT TIMES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 653 AM CDT WED JUN 25 2014

HIGHLY VARIABLE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
NORTHLAND TODAY. THE TREND WILL BE TOWARD IMPROVEMENT. AREAS OF
IFR/LIFR CIGS/VSBYS WILL BE POSSIBLE FOR A TIME IN MAINLY SOUTHERN
AREAS...BUT MOST PLACES WILL SEE AN IMPROVEMENT TO MVFR OR VFR AS
THE DAY WEARS ON. ONLY SPOTTY SHOWERS AND STORMS ARE EXPECTED WITH
THE EXCEPTION OF THE KHYR AREA WHICH WILL SEE FAIRLY WIDESPREAD
SHOWERS AND STORMS FOR A TIME THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  45  61  52 /  20  10   0  10
INL  69  50  76  54 /  20  10  10  10
BRD  70  51  77  63 /  20  10  20  30
HYR  67  49  75  59 /  40  10  20  20
ASX  59  43  68  51 /  40  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...DAP
SHORT TERM...GRANING
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Jun 25, 10:03 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1003 AM CDT WED JUN 25 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1003 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE OVER PARTS OF NORTHWEST WISCONSIN
THROUGH THIS AFTERNOON...MAINLY THE PRICE COUNTY AREA.

THERE IS A MODERATE THREAT FOR RIP CURRENTS AND POTENTIALLY DANGEROUS
SWIMMING CONDITIONS ALONG THE PARK POINT BEACH IN DULUTH TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN LATE IN THE WEEK...INCREASING THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-261200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1003 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN LATE IN THE WEEK...INCREASING THROUGH
THE WEEKEND. DENSE FOG IS EXPECTED TO DEVELOP OVER WESTERN LAKE
SUPERIOR THIS WEEKEND.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 25, 6:51 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
651 AM CDT WED JUN 25 2014

WIZ002>004-008-009-251230-
ASHLAND-BAYFIELD-IRON-PRICE-SAWYER-
651 AM CDT WED JUN 25 2014

...AREA OF STORMS OVER NORTHERN WISCONSIN...

AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS EXTENDING FROM HAYWARD...TO PARK FALLS. THESE
STORMS WERE NEARLY STATIONARY.

EXPECT HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING WITH THESE STORMS.
SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
    HAYWARD...
    CLAM LAKE...
    GLIDDEN...
    BUTTERNUT...
    TURTLE FLAMBEAU FLOWAGE...
    PHILLIPS...

LAT...LON 4592 9151 4625 9150 4597 9003 4565 9004

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:01 AM CDTSpecial Weather StatementDLHIron44 min
Jun 25, 6:51 AM CDTSpecial Weather StatementDLHSawyer39 min
Jun 25, 8:43 AM CDTAreal Flood AdvisoryDLHAshland, Price, Sawyer3 hr

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.